Maryland, 2005

Damaging Winds in Maryland, August 8, 2005

August 8, 2005 · NWS LWX · 3 events in 2 counties and zones

For the fourth day in a row, a stalled frontal boundary helped to produce scattered afternoon thunderstorms in the mid-Atlantic. In addition, the level of moisture in the atmosphere on this day was quite high, and allowed a few thunderstorms to produce torrential rainfall amounts, and some reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

For the fourth day in a row, a stalled frontal boundary helped to produce scattered afternoon thunderstorms in the mid-Atlantic. In addition, the level of moisture in the atmosphere on this day was quite high, and allowed a few thunderstorms to produce torrential rainfall amounts, and some reports of flooding. There were also a few thunderstorms that reached severe limits, primarily causing some thunderstorm wind damage reports. Finally, in part due to a difference in winds just above the surface of the Earth, there was a report of a waterspout in the middle Chesapeake Bay. This waterspout was not reported to have come ashore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT MON AUG 8 2005

.UPDATE...
WATER VAPOR LOOP SHOWS A SHEAR AXIS FROM THE EASTERN GREAT LAKES
SOUTHWEST INTO THE PLAINS. A WEAK UPPER LOW WAS BEING DISSOLVED
ACROSS THE SOUTHEAST CONUS...WITH WAVELETS MOVING DOWNSTREAM
NORTHEAST INTO THE MID ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS
REVEAL CONFLUENCE ZONE OF 50KT FLOW PARALLELING THE AFOREMENTIONED
SHEAR AXIS. 11Z SURFACE MESOANALYSIS PLACES A STATIONARY BOUNDARY
FROM THE MIDDLE DELMARVA WEST SOUTHWEST INTO SOUTHWEST VIRGINIA AND
THE TENNESSEE VALLEY. A SURFACE REFLECTION OF THE 925-850MB BOUNDARY
WAS NOTED FROM NEW ENGLAND SOUTHWEST INTO THE OHIO VALLEY. AN
INVERTED TROUGH WAS PLACED ACROSS THE SOUTHEAST CONUS.

SHOWERS HAVE DECREASED A BIT IN COVERAGE ACROSS THE NORTHWEST ZONES
AS THE FIRST SHORTWAVE HAS PASSED WELL NORTHEAST THROUGH
PENNSYLVANIA. GPS SATELLITE PRECIPITABLE WATER ESTIMATES REVEAL A
BIT A DRYING ACROSS THE APPALACHIANS BEHIND THE WAVE. OTHER STORMS
ARE INITIATING IN THE VICINITY OF THE FRONTAL BOUNDARY FROM THE
METRO AREA SOUTHWEST TO NEAR HARRISONBURG VIRGINIA.

EXPECTING DEEP LAYER MOISTURE TO BECOME BETTER ESTABLISHED AS
SUBSIDENCE BEHIND THE AFOREMENTIONED WAVE MOVES NORTH OF THE REGION
OVERNIGHT. THIS SHOULD ALLOW THE REMAINING PORTION OF THE DECAYED
UPPER LOW ACROSS THE TENNESSEE VALLEY TO FORCE ANOTHER CLUSTER OF
SHOWERS AND THUNDERSTORMS. FOLLOWED THE PLACEMENT BY THE BETTER
RESOLUTION NAM MODEL...WHICH SUGGESTS THIS NEXT SLUG OF
PRECIPITATION SHOULD BE ARRIVING FOR THE START OF THE MORNING
COMMUTE. BELIEVE THE NAM IS TOO AGGRESSIVE WITH QPF (YIELDING NEARLY
3 AT KCHO BY TUESDAY EVENING). HOWEVER...GIVEN THE EXPECTED DEEP
LAYER MOISTURE AND FORCING...SOME AREAS COULD SEE A HEAVY RAIN. FFG
OF 3 FOR 1 HOUR PRECLUDES A FLOOD WATCH AS ANY PROBLEMS LATE
TONIGHT AND TUESDAY SHOULD BE LOCALIZED. DECIDED AGAINST A SPECIAL
WEATHER STATEMENT SINCE THE UPSTREAM RADARS HAVE YET TO DISPLAY TOO
MUCH IN THE WAY OF COVERAGE.

AMPLE AMOUNT OF CLOUDS SHOULD YIELD LOW TEMPERATURES IN THE 70S SAVE
THE HIGHER TERRAIN. WINDS WILL BE LIGHT AND VARIABLE...EXCEPT LIGHT
SOUTHERLY SOUTH OF THE BOUNDARY ACROSS OUR SOUTHERN ZONES.

SHOULD THE ATMOSPHERE RADIATE ENOUGH FOR LOW STRATUS
FORMATION...EXPECT TO SPEND MUCH OF THE DAY TRYING TO MIX OUT. THE
WAVE IS EXPECTED TO BE LOCATED ACROSS THE CENTRAL FORECAST AREA BY
MID MORNING...WHICH WOULD SUPPORT THE BEST COVERAGE OF RAIN ACROSS
THE NORTHEAST ZONES THROUGH THE AFTERNOON. CLOUD/PRECIPITATION
COVERAGE IS EXPECTED TO KEEP HIGH TEMPERATURES FROM GETTING MUCH
ABOVE 80 DEGREES.

&&

.AVIATION...SCATTERED SHOWER AND THUNDERSTORMS MAINLY WEST OF THE
BLUE RIDGE CLOSER TO THE UPPER LEVEL SHEAR AXIS...AND ALONG THE
FRONTAL BOUNDARY NEAR BWI-DCA-CHO. AREAS MAY RADIATE ENOUGH
OVERNIGHT TO SATURATE LOW LEVELS AND ALLOW STRATUS ALONG WITH PATCHY
FOG. WILL ALSO BE WATCHING FOR ANOTHER SLUG OF PRECIPITATION
APPROACHING FROM THE CAROLINAS LATE TONIGHT. LOWER CEILINGS SHOULD
EXTEND INTO THE AFTERNOON GIVEN THE AMOUNT OF PRECIPITATION AND
DEPTH OF CLOUDS EXPECTED ACROSS THE REGION.

&&

.MARINE...LIGHT SOUTHERLY FLOW THROUGH TONIGHT. WATER LEVELS ARE
CURRENTLY SLIGHTLY ABOVE PREDICTED VALUES.

&&

.LONG TERM...
STARTING PERIOD WITH RIDGING OVER THE WESTERN STATES AND WESTERN
ATLANTIC...WITH TROUGHING IN BETWEEN OVER MIDWEST STATES. BROAD
SURFACE LOW PRESSURE OVER THE SOUTHEAST STATES EXTENDS NORTHWARD
ALONG THE EAST COAST. ETA...GFS...UKMET...AND ECMWF MODELS SHOW
UPPER LEVEL TROUGH SWINGING THROUGH THE REGION LATE TUE INTO EARLY
WED. HOWEVER...THE INTENSITY OF THE TROUGH DIFFERS AMONG THE MODELS.
ETA IS SOMEWHAT IMPRESSIVE WITH UPPER LEVEL TROUGH AND ASSOCIATED
SFC LOW PRESSURE DEVELOPING ALONG MID ATLANTIC COAST. GFS MORE
SUBTLE WITH THE UPPER LEVEL AND SFC FEATURES. LARGE AREA OF RAIN
AND TSTMS TO MOVE NORTH ALONG EAST COAST A BIT EXAGGERATED WITH ETA
AS UPPER LEVEL FEATURE MAY BE MORE PROGRESSIVE AND NOT AS DEEP. WILL
GO WITH A BLEND OF THE GFS AND ETA. RAISING POPS TO LIKELY FOR
LATE TUE NIGHT AND EARLY WED AS ALL MODELS ARE INCREASING THREAT OF
RAIN. MAX AND MIN TEMPS ALSO LOWERED TO LOWER 80S IN THE EAST AND
UPPER 70S IN THE WEST ON WED AS CLOUDS SHOULD REMAIN ENTRENCHED
ACROSS THE AREA.

AREA OF LOW PRESSURE EXITS THE REGION LATE WED AND EARLY THU AS
UPPER LEVEL WAVE DAMPENS TO THE NORTHEAST AND ASSOCIATED HEIGHT
RISES SLOWLY PROGRESS NORTHWARD ACROSS THE AREA. WILL GRADUALLY
LOWER POPS WED AND WED NIGHT WITH THIS TREND.

LARGE BERMUDA HIGH EXPECTED TO SLOWLY RETROGRADE INTO EASTERN U.S
BEGINNING FRIDAY. GFS...UKMET...AND ECMWF SHOWING 590-595DM HEIGHTS
AT 500MB OVER SE VA MONDAY. THIS WILL HELP RETURN TEMPS TO ABOVE
AVERAGE LEVELS BY THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

SHORT TERM/AVIATION/MARINE FORECASTER: ROGOWSKI
LONG TERM FORECASTER: GUYER
Hazardous weather outlook, Aug 8, 8:48 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 AM EDT MON AUG 8 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
948 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS TODAY HAVE THE POTENTIAL TO PRODUCE
TORRENTIAL RAINFALL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROGOWSKI

In the hours before

Special weather statement, Aug 8, 2:11 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT MON AUG 8 2005

MDZ007-082015-
HARFORD MD-
311 PM EDT MON AUG 8 2005

AT 311 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCARFF...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. INTENSE CLOUD TO
GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.  THE COMMUNITIES
OF BEL AIR WILL BE AFFECTED BY THIS STORM THROUGH 415 PM EDT.

ROSA

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
August 8, 2:25 PM EST
Where
Baltimore County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
39.517, -76.567

Trees and powerlines downed.

Thunderstorm Wind, Howard

When
August 8, 6:00 PM EST
Where
Howard County, Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.233, -76.850

Trees down.

Thunderstorm Wind, Howard

When
August 8, 6:06 PM EST
Where
Howard County, West Friendship
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
39.300, -76.950

Trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469707, 5469708, 5469709.